Hail, Brazoria
- When
- May 13, 1:33 PM CST
- Where
- Brazoria County, 0.92 mi SW of El Bernardo
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 29.020, -95.680
Quarter size hail was reported about two miles southeast of Sweeney.
Isolated severe thunderstorms produced hail, with some up to ping pong ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Isolated severe thunderstorms produced hail, with some up to ping pong ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 13, 12:17 PM CST, 1 hour 16 minutes earlier.
Area Forecast Discussion National Weather Service Houston/Galveston TX 117 PM CDT FRI MAY 13 2016 .AVIATION... Light NE winds to prevail the rest of this aftn for SE TX as the sfc high helps to bridge the offshore flow across the region. At this time there is guarded confidence with the prospect of isol- ated to widely sct pcpn later this aftn. Unstable/no cap/daytime heating are factors for possible development...but available sfc boundaries are getting hard to find (as per obs). Went with VCSH for this aftn as a sort of compromise...fully aware that any ac- tivity we could get will most likely be TS. Rain chances will be on the decrease this evening with the loss of heating. Otherwise VFR conditions will prevail. 41 && .PREV DISCUSSION... Latest surface observations at 15z show a NW to SE oriented frontal boundary pushing through SE Texas. The front was positioned from Austin to Huntsville SE to near Lake Charles. Dewpoints ahead and along the front are in the low 70s/upper 60s. Behind the front dewpoints were dropping into the mid to low 60s. Dewpoints in the 50s were noted NE of Crockett to Lufkin. The front should be stalling and provide a focus for afternoon showers and thunderstorms. Latest high resolution models show activity developing south of a Columbus to Houston line and west of Houston to Galveston. The 12z CRP/LCH soundings did not show much capping this morning so once temperatures reach the mid/upper 80s thunderstorms may start to develop. Given the instability and trends in last night's storms, think an isolated strong/severe storm will be possible with hail/wind as main threats. Localized 1-2 inches of rain will be possible. Main changes to the forecast were to update sky trends as well as dewpoint/moisture trends based on the front. Forecast keeps 30-40 percent rain chances for this afternoon/evening. Overpeck && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 86 68 87 66 83 / 20 10 30 30 40 Houston (IAH) 87 69 88 68 85 / 40 30 20 10 20 Galveston (GLS) 82 72 82 73 80 / 20 10 10 10 20 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 521 AM CDT FRI MAY 13 2016 TXZ163-164-176>179-195>200-210>214-226-227-235>238-141030- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 521 AM CDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT AN ISOLATED STRONG TO SEVERE THUNDERSTORM WILL BE POSSIBLE THIS AFTERNOON AND EVENING GENERALLY ALONG AND SOUTH OF A BRENHAM TO CLEVELAND LINE. GUSTY WINDS... HAIL... AND BRIEF HEAVY RAINFALL WILL BE POSSIBLE WITH STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD THUNDERSTORM CHANCES RETURN TO THE REGION SATURDAY THROUGH THURSDAY. SOME OF THESE THUNDERSTORMS MAY BE CAPABLE OF LOCALLY HEAVY RAINFALL. STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND NIGHT ACROSS SOUTHEAST TEXAS... WITH STORMS CAPABLE OF LARGE HAIL AND DAMAGING WINDS OM ADDITION TO LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE. GMZ330-335-350-355-370-375-141030- COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM- 521 AM CDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MODERATE TO OCCASIONALLY STRONG ONSHORE WINDS ARE EXPECTED SUNDAY THROUGH WEDNESDAY... AND SMALL CRAFT ADVISORIES MAY BE NEEDED. ELEVATED TIDES AND AN INCREASED RISK FOR RIP CURRENTS MAY ALSO OCCUR DURING THIS TIME ALONG THE UPPER TEXAS COAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Houston radar (KHGX), 77 km away, was scanning. The volume nearest the first event began at 19:33 UTC.
4 hail. Local standard time, as filed.
Quarter size hail was reported about two miles southeast of Sweeney.
Pea to dime size hail was reported near the intersection of Walnut Street and Highway 35 in Pearland.
Ping pong ball size hail was reported near the South Sam Houston Tollway.
Penny size hail was reported off the Crosby Freeway (Highway 90).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628313, 628315, 628319, 628317.